What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 16, 2:42 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 16, 2:42 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
242 PM CST Thu Feb 16 2023
...New NEAR TERM, SHORT TERM, LONG TERM...
.NEAR TERM...
(Remainder of today and tonight)
Issued at 242 PM CST Thu Feb 16 2023
There have been no significant changes to forecast reasoning for
the remainder of the afternoon since the earlier morning update,
with the risk for severe thunderstorms expected to increase from
W-to-E over the next 1-3 hours. Although open warm sector
supercells currently tracking from southeastern MS into central AL
may ultimately reduce the risk for development of discrete
cellular convection prior to the arrival of a cold front in our
region, we still anticipate a broken QLCS featuring organized
multicell clusters and embedded supercells (capable of all severe
hazards) to accompany the front as it shifts eastward into the
local area later this afternoon.
Latest model guidance continues to indicate that the
aforementioned cold front will begin to decelerate considerably as
it crosses the I-65 corridor around 00Z, with the boundary not
expected to exit the southeastern portion of our CWFA until
perhaps as late as 4-5Z this evening. Although this may warrant a
local extension of Tornado Watch 39 to include our three northeast
AL counties, widespread convective overturning and loss of
diurnal destabilization should reduce the overall risk for severe
convection in these zones. What will become more of a concern in
this region (as well as the remainder of the CWFA) is flooding. At
this point, the risk for flash flooding appears highest across
northeast AL, where echo training of moderate-heavy convective
cores may occur for several hours this evening until the cold
front finally clears the region. However, as deep-layer ascent
begins to strengthen downstream from a positively-tilted mid-level
trough crossing the Mid-MS Valley, widespread light-moderate
postfrontal rain will occur for several hours in the wake of the
wind shift, with areal flooding possible elsewhere. In spite of
strengthening cold advection in the wake of the front, low stratus
clouds will limit cooling, with lows predicted to be in the m-u
30s.
&&
.SHORT TERM...
(Friday through Saturday night)
Issued at 242 PM CST Thu Feb 16 2023
Strong synoptic scale forcing for ascent will continue throughout
much of the day tomorrow, until the axis of the positively-tilted
mid-level trough (discussed above) begins to cross the region
during the late afternoon/early evening hours. Thus, we expect a
regime featuring low stratus clouds and isolated light showers or
sprinkles, which could be mixed with a few snow flurries at times.
Given the combination of strong cold advection and low clouds,
highs will struggle to reach the u30s-l40s.
Mid-level flow will quickly transition to a zonal orientation
late Friday night, to the north of a flat subtropical ridge
centered across the southeastern Gulf of Mexico. Thus, we expect
skies to clear rapidly and support optimal radiational cooling
conditions early Saturday morning as a surface ridge builds
northeastward into the TN Valley. A hard freeze will occur this
period, with lows in the l-m 20s. Highs will rebound into the l-m
50s on Saturday, as the low-level ridge translates eastward,
inducing light south-southeasterly return flow. Mid/high-level
cloudiness will begin to increase late in the day as a weak
disturbance ejects northeastward from the southern Plains into the
OH Valley by 12Z Sunday, and this will lead to milder temps in
the m-u 30s Sunday morning.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 242 PM CST Thu Feb 16 2023
Extended range models still indicate that a pronounced northern
stream trough will shift eastward from northern Plains on Sunday
into the New England vicinity on Monday. A weak cold front related
to this trough is expected to drift southward into the region at
some point on Monday, but low-level moisture return should be
inadequate to support any meaningful chance for precipitation. By
late Monday night, we expect to see a partially modified maritime
airmass return northward across the TN Valley in response to
surface cyclogenesis in the lee of the southern Rockies. Isolated
to widely scattered showers and perhaps a few thunderstorms will
be possible at times from Monday night-Wednesday, but coverage and
intensity will be dictated by the precise location of a slow-
moving warm front. It appears as if a stronger mid-level trough
and accompanying surface low may bring a more widespread coverage
of showers and a few storms to the region Wednesday evening, but
due to uncertainty in the timing and track of this system, we have
kept POPs in the chance range. One thing that appears more
certain is that temperatures throughout the extended portion of
the forecast will be influenced by strengthening and amplification
of the subtropical ridge to our southeast, with highs in the l-m
70s Tuesday-Thursday and lows in the u50s-l60s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1210 PM CST Thu Feb 16 2023
Visible satellite data and sfc observations indicate that
ceilings have risen into the high-MVFR (2500-3000 ft.) range at
both HSV/MSL, and this will likely persist until the arrival of a
cold front and broken band of convection later this aftn. Although
the following time ranges may be a bit wide, we have included
TEMPO groups for +TSRA from 20-24Z/MSL and 22-02Z/HSV, when AWWs
may be warranted for lightning, convective wind gusts, hail and
tornadoes. SSW flow in the 14G24 knot range will abruptly veer to
NW in the wake of a cold front that will end the risk for TSRA
early this evening. However, a broad swath of postfrontal RA and
IFR cigs should persist for much of the night, with pcpn expected
to end at MSL/7Z and HSV/9Z. Although the cold air stratus layer
will slowly lift with time thru 18Z Friday, cigs will remain MVFR
with brisk NNW winds of 10G20 knots.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD
In the hours before
Special weather statement, Feb 16, 3:00 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
300 PM CST Thu Feb 16 2023
ALZ001-162145-
Lauderdale AL-
300 PM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of northwestern
Lauderdale County through 345 PM CST...
At 259 PM CST, Doppler radar was tracking a strong thunderstorm near
Waterloo or near Pickwick Lake, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waterloo, Threet and Zip City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Pickwick Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until 700 PM CST for northwestern
Alabama.
&&
LAT...LON 3500 8759 3497 8759 3490 8803 3491 8805
3489 8807 3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 2059Z 260DEG 32KT 3497 8807
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMPSpecial weather statement, Feb 16, 3:29 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
329 PM CST Thu Feb 16 2023
ALZ001-002-162215-
Lauderdale AL-Colbert AL-
329 PM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of central Lauderdale
and northern Colbert Counties through 415 PM CST...
At 328 PM CST, Doppler radar was tracking a strong thunderstorm over
Midway, or near Iuka, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Waterloo and Malone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northwestern
Alabama.
&&
LAT...LON 3499 8758 3476 8750 3469 8812 3489 8810
3491 8815
TIME...MOT...LOC 2128Z 250DEG 39KT 3477 8824
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HCSpecial weather statement, Feb 16, 4:10 PM CST, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
410 PM CST Thu Feb 16 2023
ALZ001-002-162300-
Lauderdale AL-Colbert AL-
410 PM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of Lauderdale and
northern Colbert Counties through 500 PM CST...
At 408 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Cherokee, or 14 miles west of Florence, moving east at
50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Lexington, St. Florian, Underwood-Petersville and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northwestern
Alabama.
&&
LAT...LON 3501 8806 3500 8729 3481 8731 3480 8742
3478 8743 3462 8813 3489 8810 3493 8816
TIME...MOT...LOC 2208Z 248DEG 41KT 3487 8792
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HCSpecial weather statement, Feb 16, 4:55 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
455 PM CST Thu Feb 16 2023
ALZ001-005-162330-
Lauderdale AL-Limestone AL-
455 PM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of northern Limestone
and northeastern Lauderdale Counties through 530 PM CST...
At 455 PM CST, Doppler radar was tracking a strong thunderstorm near
Lexington, or 16 miles south of Lawrenceburg, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ardmore, Lexington, Elkmont, Anderson, Lester, Good Springs,
Kingtown, Holland Gin, Mt Rozell and Leggtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for north central
and northwestern Alabama.
&&
LAT...LON 3499 8683 3489 8684 3490 8745 3500 8748
TIME...MOT...LOC 2255Z 259DEG 35KT 3501 8737
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, Feb 16, 5:10 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
510 PM CST Thu Feb 16 2023
TNZ076-096-170000-
Moore TN-Lincoln TN-
510 PM CST Thu Feb 16 2023
...Strong thunderstorms will impact portions of northern Moore and
northern Lincoln Counties through 600 PM CST...
At 510 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelbyville to Petersburg to 8 miles east
of Pulaski. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg, Petersburg, Chestnut Ridge, Howell, Belleville, Mcburg,
Mimosa, Booneville and Boonshill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
&&
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3535 8624 3533 8626 3516 8665 3517 8683
3526 8683 3525 8675 3531 8668 3533 8660
3537 8660 3536 8649 3533 8646 3532 8642
3535 8641 3536 8633 3541 8629
TIME...MOT...LOC 2310Z 261DEG 33KT 3548 8653 3533 8667 3522 8690
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMP